The Harvard Medical School Family Health Guide

Harvard Health Publications
Order the Book
Contact Us
Sign up for our free e-mail newsletter, HEALTHbeat.  
Email Address:
 
First Name (optional):
 
 
Special Health Information Reports
Incontinence
Weight Loss
Prostate Disease
Vitamins and Minerals
Aching Hands
See All Titles
Browse Health Information
Common Medical Conditions
Wellness & Prevention
Emotional Well Being & Mental Health
Women’s Health
Men’s Health
Heart & Circulatory Health
About the Book
New Information
About the Team
Order the Book
Return to the Family Health Guide Home Page
  Harvard Health Publications
contact us



Safety of over-the-counter sleeping pills

Many people wonder about over-the-counter (OTC) medications like Tylenol PM that combine a pain reliever and a sleep aid. These pills help many get to sleep, but is it a good idea to keep on taking them?

The sleep-inducing ingredient in Tylenol PM is diphenhydramine, an antihistamine. People take antihistamines for hay fever or cold symptoms, but doctors have known for a long time that they also make people drowsy. Other nighttime pain relievers (Alka-Seltzer PM, Excedrin PM) contain diphenhydramine, and it’s the only active ingredient in OTC sleeping pills like Sominex and Simply Sleep. Sominex and the allergy-relief version of Benadryl have exactly the same active ingredient: 25 milligrams of diphenhydramine.

Dr. David White, director of the Sleep Disorders Program at Harvard-affiliated Brigham and Women’s Hospital, is not a fan of the antihistamines. He says they leave many people feeling groggy and tired rather than rested. And true to their anti–hay fever effects, they dry out the nose and mouth.

For people who have a hard time falling asleep, Dr. White prescribes either zolpidem (Ambien) or zaleplon (Sonata). For those who have trouble staying asleep, there are medications that stay in your system longer. The main choices have been trazodone (Desyrel), a sedating antidepressant, or one of the benzodiazepines (Ativan, Restoril, others). But trazodone doesn’t work for many people and hasn’t been well studied. The benzodiazepines cause daytime drowsiness and withdrawal symptoms if they’re taken for a long time.

In December 2004, the FDA approved a new long-acting medication, eszopiclone (Lunesta). You aren’t supposed to take the other sleeping pills for more than a few weeks. The FDA didn’t set any such time restrictions on Lunesta, so it could become the first medication approved as a sleeping pill that people can take indefinitely.

August 2005 Update

Back to Previous Page




©2000–2006 President & Fellows of Harvard College
Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each weekly issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]